Winter Storm, Southern Cass
- When
- April 10, 4:00 PM CST to April 11, 9:00 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
A powerful late season winter storm hit northeastern Minnesota, producing heavy wet snow, with localized blizzard conditions along the North Shore and head of Lake Superior. Six to 14 inches of snow fell across a large part of the area, with 10 or more inches falling south of a line from Walker to Bigfork to Duluth.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A powerful late season winter storm hit northeastern Minnesota, producing heavy wet snow, with localized blizzard conditions along the North Shore and head of Lake Superior. Six to 14 inches of snow fell across a large part of the area, with 10 or more inches falling south of a line from Walker to Bigfork to Duluth. Isolated amounts of 14 inches fell across the Pillager and Brainerd areas. Much lighter amounts fell across the far north, including International Falls, which recorded nearly 2 inches of snow. Wind gusts over 40 mph were common across much of the area, with higher gusts near Lake Superior. Duluth International Airport recorded 62 mph, with 54 mph at Park Point in Duluth, and 51 mph at Two Harbors. Waves were 15 feet or more on Lake Superior. Power outages were widespread, with the majority of outages in the Duluth area. At one point, 11,000 Minnesota Power customers were without power. Many schools and businesses were closed on the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 10, 2:23 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
323 PM CDT THU APR 10 2008
.DISCUSSION...BLIZZARD/WINTER STORM IS THE MAIN FOCUS TONIGHT.
THE MODELS ARE ACTUALLY IN EXCELLENT AGREEMENT REGARDING SYNOPTIC
SCALE DETAILS. THE ONLY REAL DIFFERENCES ARE WITH REGARD TO
PLACEMENT OF HEAVIEST SNOW AMOUNTS. REALLY LIKE A BLEND OF THE 12Z
GFS AND 12Z ECMWF...AS WELL AS THE 15Z SREF MEAN PRECIPITATION.
THINK THE UKMET IS DRAMATICALLY UNDERDONE...AND DID THINK THE 12Z
NAM WAS UNDERDONE BECAUSE IT WAS LIKELY UNDERDOING THE EFFECTS OF
THE TROWAL FEATURE. THE 18Z RUN DOES SEEM TO CATCH UP...THOUGH.
RAIN WAS SPREADING RAPIDLY THROUGH SOUTHERN MINNESOTA...AND INTO
CENTRAL WISCONSIN AS OF 3 PM. THE NORTHWARD EXTENT OF THIS LINE
WAS STARTING TO MIX WITH SNOW...AND THIS WILL BE THE TREND AS THE
PRECIPITATION SPREADS NORTHWARD. COULD BE SOME SLEET IN NW
WI...BUT THINK OVERALL WE WILL SEE A CHANGE TO SNOW ACROSS OUR
CWA. FORECAST SOUNDINGS LOOK A BIT COOLER THAN YESTERDAY...AND
HAVE ADJUSTED SNOW/WATER RATIOS ACCORDINGLY.
THINK CONDITIONS WILL BECOME TERRIBLE IN A HURRY OVERNIGHT...WITH
INTENSE SNOWFALL RATES...LOW VISIBILITIES AND SNOW FALLING SO
FAST THAT IT WILL BE HARD FOR ROAD CREWS TO KEEP UP. THE MAIN
POINT WE WANT TO MAKE IN THE AFTERNOON FORECAST IS THAT THIS WILL
NOT COME IN GRADUALLY...IT WILL COME IN WITH A VENGEANCE. THE
HEAVY SNOW SHOULD REACH OUR SOUTHERN ZONES AROUND THE TIME OF THE
EVENING COMMUTE...THE TWIN PORTS BY 7 TO 8 PM...AND THE IRON RANGE
BY ABOUT 10 PM. SNOWFALL RATES OF UP TO 2 INCHES AN
HOUR...COMBINED WITH INCREASING WIND WILL MAKE IT DANGEROUS WITHIN
A VERY SHORT PERIOD OF TIME. DEFINITELY WOULD NOT RULE OUT THE
POSSIBILITY OF SOME THUNDER... ESPECIALLY IN NW WI ON THE NORTHERN
EXTENT OF THE STABILITY GRADIENT AND DEVELOPING TROWAL FEATURE.
THE WORST CONDITIONS WILL BE AROUND THE SHORE OF LAKE
SUPERIOR...WHERE 40 TO 50 KNOT WINDS WILL FURTHER REDUCE
VISIBILITIES. AN EASTERLY LLJ OF UP TO 70 KNOTS BETWEEN 925 AND
850 MB CAUSED US TO EXPAND THE BLIZZARD WARNING AREA TO COASTAL
LAKE COUNTY...BAYFIELD COUNTY AND ASHLAND COUNTY. DUE TO THE HEAVY
AND WET NATURE OF THE SNOW...COULD BE SOME POWER LINE PROBLEMS.
TRAVEL ACROSS THE NORTHLAND...ONCE IT BEGINS...WILL BE DANGEROUS.
THINK THE MODELS ARE A BIT LIGHT ON QPF FOR FRIDAY/FRIDAY
NIGHT...AND HAVE RAISED POPS ACROSS THE BOARD FOR THOSE PERIODS.
IN GENERAL...WILL STAY VERY CLOSE TO THE AMOUNTS WE HAD BEEN
FORECAST FOR CWA. DESPITE THE FACT THAT THE MODELS BACKED OFF
SOMEWHAT ON FORECAST PRECIPITABLE WATER AND SOME BACKED OFF A BIT
ON QPF...THINK THEY ARE ALL LIKELY UNDERESTIMATING A BIT. THIS
WILL BE A PROLONGED PERIOD OF SNOW...AND THUS WILL LIKELY ADD UP
TO SOME SIGNIFICANT TOTALS OVER THE DURATION.
HAVE ISSUED A STATEMENT FOR POSSIBLE MINOR COASTAL FLOODING ALONG
THE SHORES OF LAKE SUPERIOR. ALTHOUGH THE WATER LEVELS ARE BELOW
NORMAL FOR LAKE SUPERIOR...THEY HAD RISEN TO JUST ABOVE NORMAL AT
THE DULUTH REPORTING STATION. THIS SIGNIFIES THAT THERE WAS PILEUP
OF WAVES/WATER AT THE WESTERN TIP OF THE LAKE. WILL HAVE TO WATCH
VERY CAREFULLY IN THE EVENT WE HAVE TO UPGRADE TO AN
ADVISORY/WARNING FOR THE SHORELINE AREAS.
THE STORM WILL EXIT GRADUALLY ON SATURDAY...WITH A RETURN TO
SUNSHINE AND PLENTY OF MELTING. TEMPS WILL RISE CONSIDERABLY BY
EARLY TO MID NEXT WEEK. MAY EVEN SEE SOME THUNDERSTORMS DURING
THAT TIME.
&&
.AVIATION...A STRONG LOW PRESSURE WINTER STORM SYSTEM WILL APPROACH
THE REGION TODAY. VFR CONDITIONS WITH MID-LEVEL CLOUDS WILL PREVAIL
THROUGH MID-DAY WITH INCREASING ENE WINDS. CONDITIONS WILL
DETERIORATE RAPIDLY TO MVFR THEN IFR THIS AFTERNOON AROUND 21Z
ACROSS THE KBRD TO KHYR CORRIDOR AND THEN KDLH AND KHIB TAF SITES
AFTER 00Z. KINL WILL SEE A SHORTER DURATION OF RESTRICTED VSBYS/CIGS
AFTER 06Z. OVERNIGHT...WIDESPREAD HEAVY SNOW...STRONG WINDS AND
BLOWING SNOW WILL OVERTAKE THE REGION...WITH WHITE-OUT/BLIZZARD
CONDITIONS AT TIMES...ESPECIALLY AT KDLH WHERE WINDS WILL BE THE
STRONGEST.
&&
POINT TEMPS/POPS...
DLH 26 28 21 34 / 100 100 70 30
INL 24 34 20 41 / 100 90 30 10
BRD 28 34 25 39 / 100 100 60 20
HYR 29 34 25 36 / 100 100 80 50
ASX 29 33 25 35 / 100 100 80 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY
FOR CENTRAL ST. LOUIS-CROW WING-NORTHERN AITKIN-NORTHERN
CASS-NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN
ST. LOUIS-PINE-SOUTHERN AITKIN-SOUTHERN CASS-SOUTHERN
COOK/LAKESHORE-SOUTHERN ITASCA.
BLIZZARD WARNING FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY FOR
CARLTON/SOUTHERN ST. LOUIS-SOUTHERN LAKE/LAKESHORE.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
SATURDAY FOR KOOCHICHING.
WI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY
FOR BURNETT-IRON-PRICE-SAWYER-WASHBURN.
BLIZZARD WARNING FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY FOR
ASHLAND-BAYFIELD-DOUGLAS.
LS...SMALL CRAFT ADVISORY FROM 4 AM TO 4 PM CDT SATURDAY FOR LSZ121-
LSZ146-LSZ147-LSZ148.
GALE WARNING UNTIL 4 AM CDT SATURDAY FOR LSZ121-LSZ146-LSZ147-
LSZ148.
SMALL CRAFT ADVISORY FROM 10 PM FRIDAY TO 4 PM CDT SATURDAY FOR
LSZ143-LSZ144-LSZ145.
GALE WARNING UNTIL 10 PM CDT FRIDAY FOR LSZ143-LSZ144-LSZ145.
SMALL CRAFT ADVISORY FROM 6 PM FRIDAY TO 4 PM CDT SATURDAY FOR
LSZ140-LSZ141-LSZ142.
GALE WARNING UNTIL 6 PM CDT FRIDAY FOR LSZ140-LSZ141-LSZ142.
DAP/BERDESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 430 PM CDT THU APR 10 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 430 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A MAJOR WINTER STORM WILL SPREAD SNOW RAPIDLY NORTHWARD DURING THE EVENING. THE STORM CENTER IS FORECAST TO MOVE SLOWLY INTO THE GREAT LAKES BY SATURDAY MORNING. HEAVY WET SNOW AND INTENSE NORTHEAST WINDS UP TO 50 MPH WILL CREATE BLIZZARD CONDITIONS... FROM SILVER BAY...TO THE TWIN PORTS...BAYFIELD AND ASHLAND. A BLIZZARD WARNING HAS BEEN ISSUED FOR THIS AREA. THE REST OF THE AREA...WITH THE EXCEPTION OF KOOCHICHING COUNTY...IS IN A WINTER STORM WARNING STARTING TONIGHT. KOOCHICHING COUNTY IS IN A WINTER WEATHER ADVISORY. SEE THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL WEATHER SERVICE IN DULUTH FOR SPECIFIC INFORMATION REGARDING SNOWFALL AMOUNTS...WINDS AND SAFETY INFORMATION. WITH THE HEAVY AND WET SNOW...POWER LINES COULD TOPPLE...SO THIS IS SOMETHING TO BE PARTICULARLY AWARE OF TONIGHT AND FRIDAY. IN ADDITION...THE STRONG WINDS AND HIGH WAVES COULD CAUSE SOME MINOR SHORELINE EROSION AND FLOODING ADJACENT TO LAKE SUPERIOR. SEE THE LATEST LAKESHORE HAZARD MESSAGE FOR MORE INFORMATION REGARDING POTENTIAL LAKESHORE FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE BLIZZARD...WINTER STORM WARNINGS...AND THE WINTER WEATHER ADVISORY CONTINUE UNTIL SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER OBSERVERS AND SPOTTERS ARE HIGHLY ENCOURAGED TO RELAY REPORTS OF SNOWFALL...SLEET OR TRAVEL INFORMATION TO THE NATIONAL WEATHER SERVICE...VIA PHONE OR ESPOTTER. REMEMBER...THE NATIONAL WEATHER SERVICE IS A 24 HOUR OPERATION...SO REPORTS ANY TIME OF THE DAY OR NOT ARE VERY APPRECIATED. LSZ121-140>148-111030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 430 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT A GALE WARNING IS NOW IN EFFECT. SEE THE LATEST NEARSHORE MARINE FORECAST FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A GALE WARNING REMAINS IN EFFECT INTO FRIDAY NIGHT. A SMALL CRAFT ADVISORY GOES INTO EFFECT AFTERWARD THROUGH SATURDAY AFTERNOON. DAP
The national radar mosaic for the moment the first event began.
11 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96130, 96132, 96136, 96126, 96127, 96135, 96141, 96123, 96122, 96120, 96121, 96124, 96139.